Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 45, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at May 11, 2011, 2:51 PM CDT for Adams County, Taylor County, Iowa. It was in force for 39 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2011, 2:51 PM CDT (19:51 UTC)
- Expired
- May 11, 2011, 3:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, IA, Taylor County, IA
The radar
The Des Moines radar (KDMX), 119 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 2:54 PM CDT | FUNNEL CLOUD | 2 Sw Corning, IA | LAW ENFORCEMENT REPORTED A FUNNEL CLOUD ON THE SW SIDE OF THE TOWN OF BROOKS. THE FUNNEL DROPPED A LITTLE THEN WENT BACK INTO THE CLOUD. |
| May 11, 2:55 PM CDT | HAIL 2 | 3 Ene Nodaway, IA | |
| May 11, 3:08 PM CDT | HAIL 1 | 5 S Corning, IA | HAIL LASTED FIVE MINUTES. TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 909 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1123 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
173 WUUS53 KDMX 111951 SVRDMX IAC003-173-112030- /O.NEW.KDMX.SV.W.0045.110511T1951Z-110511T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 251 PM CDT WED MAY 11 2011 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL ADAMS COUNTY IN SOUTHWEST IOWA... NORTH CENTRAL TAYLOR COUNTY IN SOUTHWEST IOWA... * UNTIL 330 PM CDT * AT 247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF CORNING...OR 16 MILES NORTHEAST OF CLARINDA...AND MOVING EAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... CORNING AND PRESCOTT. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING. && LAT...LON 4105 9462 4086 9457 4083 9484 4098 9490 TIME...MOT...LOC 1951Z 256DEG 11KT 4090 9480 WIND...HAIL 60MPH 1.00IN $$ COGIL
3 follow-up statements
067 WWUS53 KDMX 112006 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 306 PM CDT WED MAY 11 2011 IAC003-173-112030- /O.CON.KDMX.SV.W.0045.000000T0000Z-110511T2030Z/ TAYLOR IA-ADAMS IA- 306 PM CDT WED MAY 11 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL ADAMS AND NORTH CENTRAL TAYLOR COUNTIES UNTIL 330 PM CDT... AT 300 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL. THIS STORM WAS LOCATED JUST SOUTHWEST OF CORNING...OR 20 MILES NORTHEAST OF CLARINDA...MOVING EAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... CORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. TURN AROUND DON/T DROWN. && LAT...LON 4089 9482 4099 9487 4105 9462 4086 9457 TIME...MOT...LOC 2005Z 267DEG 17KT 4096 9476 WIND...HAIL <50MPH 1.75IN $$ COGIL
923
WWUS53 KDMX 112019
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
319 PM CDT WED MAY 11 2011
IAC003-173-112030-
/O.CON.KDMX.SV.W.0045.000000T0000Z-110511T2030Z/
TAYLOR IA-ADAMS IA-
319 PM CDT WED MAY 11 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
ADAMS AND NORTH CENTRAL TAYLOR COUNTIES UNTIL 330 PM CDT...
AT 314 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED
NEAR CORNING...OR 18 MILES SOUTHWEST OF CRESTON...MOVING EAST AT 20
MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN ADAMS COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A REINFORCED BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4089 9479 4095 9474 4101 9479 4105 9462
4086 9457
TIME...MOT...LOC 2019Z 267DEG 17KT 4095 9465
WIND...HAIL <50MPH 1.00IN
$$
COGIL062
WWUS53 KDMX 112030
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
330 PM CDT WED MAY 11 2011
IAC003-173-112040-
/O.EXP.KDMX.SV.W.0045.000000T0000Z-110511T2030Z/
TAYLOR IA-ADAMS IA-
330 PM CDT WED MAY 11 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ADAMS AND NORTH
CENTRAL TAYLOR COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 700 PM CDT.
LAT...LON 4089 9479 4095 9474 4101 9479 4105 9462
4086 9457
TIME...MOT...LOC 2030Z 267DEG 17KT 4095 9458
$$
COGILWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 12:47 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, May 11, 12:47 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1247 PM CDT WED MAY 11 2011 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TODAY/... FIRST DECENT S/WV FROM THE SWRN LOW WILL LIFT NEWD ACRS THE CWA THIS MRNG. TSRA ARE FIRING UP JUST AHEAD OF THIS AS THE CAP WEAKENS. THE AMS OVR THE CWA WILL BE MUCH DIFFERENT THAN THE PAST TWO DAYS WITH NO SIG CAP IN PLACE. H7 TEMPS FALL SIG THRU THE DAY INTO THE +6 TO +8 RANGE THIS AFTN. TRIED TO DO SOME TIMING WITH THE WAVES OF FORCING PUSHING UP IN THE SWLY FLOW. FIRST S/WV SHOULD MOVE THRU THE CWA THIS MRNG WITH A BRIEF PERIOD BETWEEN IT AND THE NEXT WAVE. LOWERED POP FOR A FEW HRS IN THE GRIDS FOR ADDED RESOLUTION...BUT BY LATER THIS AFTN SEE NO REASON THAT CONVECTION WILL HOLD BACK. TEMPS ARE A PROBLEM FOR TODAY. ASSUMING THERE WILL BE LITTLE SUNSHINE...DON'T EXPECT TO SEE TEMPS RUN AWAY LIKE THEY HAVE THE PAST COUPLE DAYS. DECIDED TO GO SOMEWHERE BETWEEN THE MET...WHICH LOOKS TOO COOL TO ME...AND THE MAV...WHICH IS LIKELY ON THE HIGH SIDE DUE TO IS FCST OF CLEARING DURING THE LATE MRNG AND AFTN. .LONG TERM /TONIGHT THROUGH TUESDAY/... WARM FRONT WILL BE GENERALLY ACROSS NORTHERN IOWA AT BEGINNING OF EXTENDED. SOUNDINGS LOOK TO KEEP THINGS SATURATED THROUGHOUT THE EVENING AND INTO THE OVERNIGHT...WITH CAPE VALUES IN THE NEIGHBORHOOD OF 1000 J/KG ACROSS THE AREA. WITH FRONT ACROSS NORTH FEEL WEAK CAP TRYING TO BUILD INTO THE AREA WILL NOT HAVE MUCH OF AN IMPACT ON PRECIPITATION CHANCES...AND HAVE LEFT LIKELY POPS ACROSS THE AREA OVERNIGHT. THUNDER IS POSSIBLE WITH DECENT CAPES...HOWEVER SHEAR STILL APPEARS TO BE WEAK...LIMITING CHANCES FOR STRONGLY SEVERE STORMS OVERNIGHT. HAVE NOT CHANGED PRECIPITATION OR TEMPERATURES MUCH FOR REMAINDER OF THE WEEK...AS MODELS REMAIN CONSISTENT. UPPER LOW WILL PUSH SLIGHTLY SOUTH AND EAST THURSDAY. THIS WILL ALLOW FOR A DECENT WARM UP THURSDAY...AND ANOTHER CHANCE FOR ACTIVE WEATHER AS LOW PUSHES EAST LATE IN THE DAY. MOST LIKELY LOCATION ATTM WILL BE CENTRAL AND SOUTHERN PORTIONS OF CWA. HIGH CAPES WILL CREEP IN...BUT SHEAR ONCE AGAIN LOOKS LIMITED WITH ONLY WEAKLY ORGANIZED STORMS. HOWEVER...LAND SPOUTS CANNOT BE RULED OUT. MODELS HAVE BEGUN TO COME INTO GOOD AGREEMENT FOR WEEKEND SYSTEM...WITH FIRST AREA OF LOW PRESSURE PUSHING SOUTH AND EAST BEFORE A SECONDARY LOW PULL SOUTH FROM CENTRAL CANADA. THIS WILL BRING MUCH COOLER TEMPERATURES...AND PROLONGED CHANCES FOR PRECIPITATION INTO SUNDAY. COULD BE A BRIEF BREAK SATURDAY...ESPECIALLY ACROSS THE WEST...BUT AS SECONDARY LOW SWINGS SOUTH...PRECIPITATION CHANCES RETURN SUNDAY. PRECIP WILL END BY MONDAY AND REMAINDER OF PERIOD LOOKS DRY WITH TEMPERATURES SLIGHTLY BELOW NORMAL. && .AVIATION...11/18Z SCATTERED TS ARE DIMINISHING EARLY THIS AFTERNOON IN THE CENTRAL IOWA...WITH TS BACK BUILDING ACROSS THE SOUTHWEST. CURRENT STORM MOTION LOOKS TO BE NORTHEAST AND MISS DSM/FOD ATTM. KEPT WITH MENTION OF CB THROUGH THE AFTERNOON. WITH STRONGER SHORTWAVE PUSHING EAST TONIGHT...MENTIONED MVFR CIGS/VIS OVERNIGHT FOR RAIN. COULD SEE IFR CONDITIONS BUT TIMING AND PLACEMENT OF STORMS ARE STILL QUESTIONABLE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS MAY 11 LONG TERM...WILKINS AVIATION...PODRAZIK
Hazardous weather outlook, May 11, 8:37 AM CDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 837 AM CDT WED MAY 11 2011 IAZ033>038-044>050-057>062-070>075-081>086-092>097-121345- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 837 AM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE DAY TODAY AND OVERNIGHT TONIGHT. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODIC THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. A FEW STORMS MAY BE SEVERE THURSDAY WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVITY MAY BE NEEDED TODAY AND THURSDAY. IAZ004>007-015>017-023>028-039-121345- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-BLACK HAWK- 837 AM CDT WED MAY 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE MAINLY THIS MORNING THEN AGAIN OVERNIGHT TONIGHT.A FEW STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PERIODIC THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. A FEW STORMS MAY BE SEVERE THURSDAY WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. AN ISOLATED TORNADO OR TWO ARE POSSIBLE THURSDAY AFTERNOON NEAR THE SURFACE BOUNDARY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVITY MAY BE NEEDED TODAY AND THURSDAY. DONAVON
In the hours before
Special weather statement, May 11, 11:22 AM CDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1122 AM CDT WED MAY 11 2011 IAZ045-057-058-111715- AUDUBON-CARROLL-GUTHRIE- 1122 AM CDT WED MAY 11 2011 AT 1120 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL AUDUBON COUNTY...MOVING NORTHEAST AT 25 MPH. PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COON RAPIDS... BAYARD... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. COGIL
Local storm report, May 11, 1:56 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
156 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1257 PM HAIL 3 W CARBON 41.05N 94.88W
05/11/2011 E0.88 INCH ADAMS IA EMERGENCY MNGR
AREA HAS RECEIVED NEARLY 3.5 INCHES OF RAIN AS WELL.
&&
CCOGILLocal storm report, May 11, 2:38 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
238 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM HAIL NODAWAY 40.94N 94.90W
05/11/2011 M1.25 INCH ADAMS IA FIRE DEPT/RESCUE
&&
FBOKSALocal storm report, May 11, 2:47 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
247 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM FLASH FLOOD S NODAWAY 40.94N 94.90W
05/11/2011 ADAMS IA EMERGENCY MNGR
WATER FLOWING OVER RURAL ROADS IN SEVERAL LOCATIONS IN
SOUTHWEST ADAMS COUNTY. HAD TO TURN AROUND ONE HALF MILE
SOUTH OF NODAWAY DUE TO FLASH FLOODING.
&&
KJLocal storm report, May 11, 2:48 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
248 PM CDT WED MAY 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL S NODAWAY 40.94N 94.90W
05/11/2011 E1.00 INCH ADAMS IA EMERGENCY MNGR
&&
KJThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 12:43 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 47 min |
| May 11, 2:05 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 55 min |
| May 11, 2:22 PM CDT | Tornado Warning | DMX | Adams | 23 min |
| May 11, 2:43 PM CDT | Flash Flood Warning | DMX | Adams, Taylor | 6 hr |
| May 11, 4:01 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 44 min |
| May 11, 4:11 PM CDT | Tornado Warning | DMX | Adams, Taylor | 49 min |
| May 11, 4:42 PM CDT | Flash Flood Warning | DMX | Adams, Taylor | 6 hr |
| May 11, 4:50 PM CDT | Tornado Warning | DMX | Adams, Union | 40 min |
| May 11, 4:57 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 38 min |
| May 11, 5:32 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 43 min |
| May 11, 5:42 PM CDT | Tornado Warning | DMX | Union | 33 min |
| May 11, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Madison, Ringgold, Warren | 46 min |
| May 11, 6:03 PM CDT | Flash Flood Warning | DMX | Union | 6 hr |
| May 11, 6:06 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Clarke, Madison, Union | 54 min |
| May 11, 6:37 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison, Polk, Warren | 53 min |
| May 11, 6:42 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Warren | 48 min |
| May 11, 6:46 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.